Hail, Davidson
- When
- March 27, 1:29 PM EST
- Where
- Davidson County, 3.82 mi ESE of Eller
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.942, -80.161
Quarter size hail was reported on Midway School Road near Thomasville.
Thunderstorms initially over middle and eastern Tennesse during the morning moved to the east of the Appalachians during the the afternoon, where they intercepted an east/west-oriented quasi-stationary front over central and eastern North Carolina. The storms intensified, while scattered supercells developed immediately preceding them, and tracked all generally eastward along and in the vicinity…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Thunderstorms initially over middle and eastern Tennesse during the morning moved to the east of the Appalachians during the the afternoon, where they intercepted an east/west-oriented quasi-stationary front over central and eastern North Carolina. The storms intensified, while scattered supercells developed immediately preceding them, and tracked all generally eastward along and in the vicinity of the front. Some of the storms become strong to severe and produced large hail up to the size of a golf ball and damaging wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 27, 9:12 AM EST, 4 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1012 AM EDT Sat Mar 27 2021 .SYNOPSIS... A nearly stationary front will linger over southern NC this morning. The front will become a warm front and move north through the region late this afternoon and tonight. A strong cold front will surge east across the state Sunday afternoon and early evening. && .NEAR TERM /TODAY AND TONIGHT/... As of 1000 am Saturday... The dense fog, which formed INVOF the stalled front where the lower 60 dewpoints still reside, will continue to lift and dissipate over the next hour or two. Will let the Fog Advisory expire at 10 am. Skirting along the NW periphery of a strong Sub-tropical ridge axis centered over the eastern Gulf and western Atlantic, weak shortwave impulses, over the Tn Valley this morning, will move NE through the southern Mid-Atlantic states through the late afternoon/early evening. During the same time, the stalled frontal zone that currently bisects the forecast area, will retreat north as a warm front. Lift associated with both of these features will support scattered showers and some thunderstorms by the afternoon and into the overnight hours, with the highest convective coverage expected INVOF of the best lift/forcing skirting just north of the area. Upon the dissipation of the fog, partly cloudy skies will allow for some tempered heating, enough so that weak to moderate instability of 1000-1500 J/Kg is forecast to develop along and south of Highway 64(where the lower 60 dewpoints reside). Deep layer shear remains strong, 40-60kts, strongest across the north. Although the best forcing, instability, and shear do not coincide, both remain sufficient to support a few strong to severe storms across the area. Hail and wind are the primary severe threats. Highs today ranging from mid 70s NW to lower/mid 80s SE, potentially cooler across the NW Piedmont if showers and storms develop earlier than anticipated. Cannot rule out some lingering showers overnight. Otherwise, areas of low stratus and fog are likely. Lows in the upper 50s north, to lower mid 60s south. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 248 AM Saturday... ...Windy Sunday with S-SW winds at 20-30 mph with gusts to over 40 mph... ...Strong to severe thunderstorms expected to cross the region between mid-afternoon through the early evening Sunday... Damaging wind gusts the main threat, mid afternoon Sunday through early evening. Timing of thunderstorms is critical - and it appears this threat will be highest with peak heating into the early evening Sunday. The warm front will have lifted north into VA Sunday morning. This will place all of central NC in the warm sector Sunday. Dew points are expected to increase into the lower to mid 60s. As the mid/upper level trough approaches from southern and central Appalachians, a strengthening low level jet of 50-60 knots is expected to develop over the central and eastern part of NC by early afternoon. As temperatures surge into the mid 70s NW to mid 80s over the Sandhills, the MLCAPE will reach or exceed 1000 J/kg east of the Triad region. Thunderstorms are expected to move out of the Appalachians into the western Piedmont by mid-afternoon, then surge east across central NC between 300 PM and 800 PM. With the mean steering flow expected to reach 65-70 knots, a fast moving line of thunderstorms is favored. This line will likely move very quickly with damaging wind gusts possible at the leading edge. An isolated tornado is possible, but the warm front should be well north of our region by the time the storms develop. Strong SSW flow at 20-30 mph will likely gust to 35-40 mph out ahead of the line of storms. The line of storms should exit our region rather quickly by late afternoon in the NW and in the east by the mid-evening hours. Otherwise, clearing, breezy and turning colder with lows in the upper 30s NW to near 50 SE. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 340 AM Saturday... Monday through Wednesday: Surface high pressure will quickly move across the area on Monday, with a much cooler and dryer airmass filtering into the area. This will result in a return to dry weather for the start of next week, with high temps back in the 60s. As the surface high shifts further offshore Monday night into Tuesday a mid level disturbance will lift northeastward from the northern Gulf of Mexico spreading showers back across the area Tuesday morning into Wednesday. However, confidence on the track of the system and timing and where the surface front will be remain low, along with when we will see precip spread back into our area. The 00Z medium range guidance is a bit slower with spreading precip back into the area from the south. For now will go with chance pops from Tuesday through Wednesday. Will need to keep an eye on this system as we will likely see some sort of in-situ CAD develop, and possibly storms (possibly strong to severe). However, at this time with differences in the medium range models and run to run differences will leave out any mention of severe. Temps during this period will be difficult too, largely driven by the precip and actual track of the system. For now will go with highs generally in the 60s for Tuesday, with mid 60s to mid 70s on Wednesday (low confidence though). Low are expected to be in the 40s and 50s. Wednesday night through Friday: The mid/upper level flow pattern will amplify mid week as a deepening trough drives a strong cold front through the area on Wednesday night/Thursday morning, along with band of showers and thunderstorms, some of these storms could be severe depending on the amount of instability we have (poor diurnal timing). Dry weather is expected to return by Thursday afternoon with high temps returning to the 50s, with lows in the upper 20s to mid 30s by Friday morning. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... As of 600 AM Saturday... IFR to LIFR conditions are likely through 12z-14z at KRWI, KFAY, and possibly KRDU through 12z to 14z. Otherwise, MVFR to VFR conditions are expected between 14z and 18z, before scattered showers/thunderstorms with MVFR CIGS/VSBYS can be expected between 18z and 03z/Sunday. Outlook: Showers, with isolated thunder, may linger into Sat evening. The nwd retreat of the front later Sat night-early Sun may then result in a short period of advection fog and low overcast during that time, followed by windy conditions ahead of a strong cold front and line of convection Sun afternoon. VFR conditions in high pressure will follow until the next frontal system and cold air damming --with rain and LIFR-IFR conditions-- affects cntl NC Tue- Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...CBL SHORT TERM...Badgett LONG TERM...BSD AVIATION...Badgett/MWS
Hazardous Weather Outlook National Weather Service Raleigh NC 340 AM EDT Sat Mar 27 2021 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280745- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 340 AM EDT Sat Mar 27 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. There is a chance of strong to locally severe thunderstorms this afternoon and early evening as a warm front lifts north through the region. The main hazards appear to be the chance of hail to the size of quarters and wind gusts to near 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A line of thunderstorms is expected to push quickly from west to east through our region Sunday afternoon and early evening. Damaging winds in excess of 60 mph will be possible. An isolated tornado can not be ruled out. The timing of the line should be mid-afternoon in the Triad, late afternoon in the Triangle to near Fayetteville, and early evening along the Interstate 95 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Sunday afternoon.
Special Weather Statement
National Weather Service Raleigh NC
143 PM EDT Sat Mar 27 2021
NCZ021-022-038-271845-
Guilford NC-Forsyth NC-Davidson NC-
143 PM EDT Sat Mar 27 2021
...A STRONG THUNDERSTORM WILL AFFECT FORSYTH...NORTHERN DAVIDSON AND
WESTERN GUILFORD COUNTIES UNTIL 245 PM EDT...
At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mocksville, moving northeast at 35 mph. A second storm located over
Cool Springs is following the one near Mocksville.
Pea size hail and wind gusts up to 45 mph will be possible with
these storms.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Lexington, Thomasville,
Kernersville, Clemmons, Bermuda Run, Huntsville and Lewisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
&&
LAT...LON 3611 8050 3614 8044 3626 8044 3625 7977
3591 7981 3592 8004 3584 8005 3574 8046
3581 8047 3583 8049 3584 8039 3586 8039
3588 8042 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 1741Z 232DEG 31KT 3588 8047
10PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM HAIL 4 ESE MIDWAY 35.96N 80.20W
03/27/2021 M0.25 INCH DAVIDSON NC TRAINED SPOTTER
SPOTTER REPORTS PEA SIZED HAIL.
&&
ASThe Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
21 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported on Midway School Road near Thomasville.
Quarter to ping pong ball size hail was reported in the 7000 block of Cable Farm Trial. The hail caused damage to siding and broke windows.
A tree was reported down near the intersection of Davis Mill Road and Randleman Road.
Quarter to ping pong ball size hail was reported near the intersection of Branson Mill Road and Randleman Road.
Trees were reported down on Interstate 73 near the Level Cross exit.
A tree was reported down near the intersection of North Carolina Highway 62 and Racine Road.
A few trees were reported down at the Occoneechee Golf Course.
Trees were reported down near Lakemount Drive and Northwood Drive.
Quarter size hail was reported near the intersection of Highways 705 and 211.
Quarter size hail was reported near exit 326 on United States Highway 70.
Quarter size hail was reported near the intersection of Norris Boulevard and Lodge Street.
Golf ball size hail was reported near United States Highway Alternate 264 and Landfill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947353, 947355, 947356, 947357, 947378, 947358, 947375, 947377, 947379, 947359, 947360, 947361, 947376, 947362, 947363, 947364, 947365, 947366, 947369, 947370, 947371, 947372, 947373, 947374, 947367, 947368.